Alert archive / Oklahoma / High Wind Warnings in 2008

High Wind Warning 9, NWS Amarillo, TX

December 22, 2008Cimarron County, Oklahoma

NWS Amarillo, TX issued this high wind warning at Dec 22, 2008, 2:33 PM CST for Cimarron County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2008, 2:33 PM CST (20:33 UTC)
Expired
Dec 22, 2008, 7:00 PM CST
In force
4 hr
Issued by
NWS Amarillo, TX

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 222033
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
233 PM CST MON DEC 22 2008

...STRONG WINDS ARE EXPECTED TODAY ACROSS THE OKLAHOMA AND ALL
BUT THE SOUTHEAST TEXAS PANHANDLES...

.A DEEPENING SURFACE LOW PRESSURE ALONG THE LEE OF THE ROCKIES
AND A SURFACE RIDGE OF HIGH PRESSURE EAST OF THE TEXAS AND
OKLAHOMA PANHANDLES WILL ALLOW FOR A TIGHTENING OF THE SURFACE
PRESSURE GRADIENT THROUGH THIS AFTERNOON. THIS WILL RESULT IN
INCREASING SOUTHERLY WINDS. THE STRONG SOUTHERLY WINDS MAY
CONTINUE INTO THE OVERNIGHT HOURS TONIGHT.

OKZ001-230100-
/O.UPG.KAMA.WI.Y.0018.000000T0000Z-081223T0100Z/
/O.NEW.KAMA.HW.W.0009.081222T2033Z-081223T0100Z/
CIMARRON-
INCLUDING THE CITIES OF...BOISE CITY...KEYES
233 PM CST MON DEC 22 2008

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING FOR CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE...WHICH IS IN
EFFECT UNTIL 7 PM CST THIS EVENING. THE WIND ADVISORY IS NO LONGER
IN EFFECT.

A TIGHTENING OF THE PRESSURE GRADIENT THIS AFTERNOON WILL RESULT IN
STRONG SOUTHERLY WINDS OF 40 MPH WITH GUSTS UP TO 60 MPH ACROSS MOST
OF THE PANHANDLES. 

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY
WHEN DRIVING ALONG EAST TO WEST ROADS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

OKZ002-003-TXZ001>009-011>013-016>018-230100-
/O.CON.KAMA.WI.Y.0018.000000T0000Z-081223T0100Z/
TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-HARTLEY-
MOORE-HUTCHINSON-ROBERTS-OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-
ARMSTRONG-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...DALHART...
STRATFORD...SPEARMAN...GRUVER...PERRYTON...BOOKER...HIGGINS...
FOLLETT...HARTLEY...CHANNING...DUMAS...BORGER...MIAMI...VEGA...
AMARILLO...PANHANDLE...WHITE DEER...HEREFORD...CANYON...CLAUDE
233 PM CST MON DEC 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
TEXAS AND BEAVER COUNTIES IN THE OKLAHOMA PANHANDLE...AND BUT THE
SOUTHEAST CORNER OF THE TEXAS PANHANDLE.

A TIGHTENING OF THE PRESSURE GRADIENT THIS AFTERNOON WILL RESULT IN
STRONG SOUTHERLY WINDS OF 35 MPH WITH GUSTS UP TO 50 MPH ACROSS THE
MOST OF THE PANHANDLES. AREAS IN THE SOUTHEAST TEXAS PANHANDLE WILL
EXPERIENCE GUSTY WINDS...BUT WIND SPEEDS SHOULD REMAIN BELOW 30 MPH.
THESE STRONG SOUTHERLY WINDS COULD PERSIST INTO THE OVERNIGHT HOURS
TONIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ROADS.

$$

NUNEZ

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Dec 22, 1:56 PM CST, 37 minutes earlier.

Area forecast discussion, Dec 22, 1:56 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
156 PM CST MON DEC 22 2008

.UPDATE...
WIND SPEEDS ARE STARTING TO INCREASE ACROSS THE TEXAS PANHANDLE.
ALSO...CLEARING SKIES CAN BE OBSERVED ON THE SAT IMAGERY FROM THE
WEST. THINKING THAT SINCE THE STRONG WINDS ARE PRIMARILY A RESULT OF A
TIGHT GRADIENT...THE POTENTIAL MIXING INVOLVED WITH CLEAR SKIES
SHOULD KEEP WIND SPEEDS UP. SO...SPREAD THE WIND ADVISORY ACROSS ALL
BUT THE SOUTHEAST TEXAS PANHANDLE WHERE OBS OFF THE CAPROCK APPEAR TO
BE HOLDING STEADY BELOW 25 KNOTS. ALSO...ADDED AN EXTRA HOUR TO THE
ADVISORY THINKING WE COULD STAY WINDY THROUGH 7 PM TONIGHT IF NOT
LATER.

JJB

&&

.PREV DISCUSSION... /ISSUED 1215 PM CST MON DEC 22 2008/

AVIATION...
STRONG WINDS ARE THE MAIN CONCERN TODAY. WIND GUSTS SHOULD EASILY
REACH 30 PLUS ALTHOUGH THE POSSIBILITY OF REACHING 40 KT IS MARGINAL
DUE THE CLOUD COVER...LIMITING THE MIXING POTENTIAL. WE WILL HOLD OFF
ON ISSUING AN AVIATION WEATHER WARNING...BUT WILL CONTINUE TO
MONITOR. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL.

NUNEZ

PREV DISCUSSION... /ISSUED 752 AM CST MON DEC 22 2008/

UPDATE...
CURRENT OBSERVATIONS...PROFILER DATA...AND 12Z SOUNDINGS SUPPORT WIND
ADVISORY FOR ALL OF THE OK PANHANDLE AND MAY NEED TO BE INCLUDED FOR
THE WESTERN OR NORTHERN TX PANHANDLE. UPDATED WIND AND HAZARD GRIDS
FOR STRONGER WINDS AND WIND ADVISORY TO INCLUDE THE WESTERN OK
PANHANDLE. DAY SHIFT WILL NEED TO ASSES THE SITUATION AND UPDATE TO
INCLUDE ADDITIONAL COUNTIES IN THE WIND ADVISORY. ALSO...WIND
ADVISORY MAY NEED TO BE EXTENDED INTO THE OVERNIGHT HOURS TONIGHT AND
POSSIBLY INTO TUESDAY AS WELL.

UPDATED PUBLIC AND FIRE WEATHER PRODUCTS HAVE BEEN SENT.

SCHNEIDER

PREV DISCUSSION... /ISSUED 525 AM CST MON DEC 22 2008/

UPDATE...
WITH PERSISTENT CLOUD COVER SINCE 06Z...TEMPERATURES HAVE REMAINED IN
THE UPPER TEENS AND LOWER 20S...THUS WIND CHILL VALUES HAVE REMAINED
ABOVE ZERO. THEREFORE...WILL CANCEL THE WIND CHILL ADVISORY. ALSO WILL
UPDATE TEMPERATURE GRIDS TO REFLECT CURRENT TRENDS.

SFJ

AVIATION...
FOR THE 12Z TAFS...THE MAIN STORY WITH THIS TAF PERIOD WILL BE THE
SOUTHERLY WINDS. AN APPROACHING LOW PRESSURE SYSTEM WILL RESULT IN A
TIGHT PRESSURE GRADIENT OVER THE REGION FOR THE NEXT 24 TO 36 HOURS.
WINDS HAVE ALREADY BEGUN TO INCREASE ACROSS THE REGION. EXPECT THE
STRONGEST WINDS OVER THE EASTERN OKLAHOMA PANHANDLE...INCLUDING KGUY.
THE MAXIMUM WINDS ARE EXPECTED BETWEEN 18Z AND 00Z WHEN KDHT AND
KGUY COULD SEE GUSTS ABOVE 40KTS. AT KAMA...EXPECT LIGHTER
WINDS...THUS HAVE HELD OFF ON ISSUING AN AVIATION WEATHER WARNING FOR
NOW...BUT THIS WILL BE MONITORED CLOSELY THROUGH THE MORNING. VFR
CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH BKN HIGH CLOUDS.

SFJ

PREV DISCUSSION... /ISSUED 325 AM CST MON DEC 22 2008/

DISCUSSION...
BIGGEST CONCERNS THIS FORECAST PACKAGE WILL BE WIND SPEEDS TODAY AND
WIND CHILLS THIS MORNING. WIND CHILL ADVISORY NOT VERIFYING...HOWEVER
WILL MAKE A DETERMINATION WHETHER TO CANCEL OR NOT BY 12Z. PRESSURE
GRADIENT TIGHTENING UP AND WIND SPEEDS CURRENTLY AROUND 10 TO 15
KNOTS AS OF 09Z. CONCERN IS CONSIDERABLE CLOUD COVER OF MID AND HIGH
LEVEL CLOUDINESS WHICH WILL HAMPER MIXING. FEEL THAT WIND ADVISORY
CRITERIA OF 35 MPH SUSTAINED FOR 2 HOURS OR LONGER WILL HAVE THE BEST
CHANCE OF BEING REACHED IN THE CENTRAL AND EASTERN OK PANHANDLE
BETWEEN 18Z TODAY AND 00Z TUESDAY. DECIDED TO ISSUE A WIND ADVISORY
FOR THOSE TWO COUNTIES AND WILL LET DAY SHIFT KEEP A CLOSE WATCH
WHETHER TO EXPAND THE ADVISORY TO INCLUDE ADDITIONAL COUNTIES OR
POSSIBLY EVEN CANCEL IT. PREVIOUS FORECASTER THINKING OF KEEPING THE
FORECAST DRY THROUGH THE PERIOD LOOKS ON TRACK. IF ANY PRECIP
OCCURS...WOULD MOST LIKELY BE TUESDAY NIGHT AND VERY LIGHT. DID NOT
MAKE MUCH CHANGES OTHER THAN MAX TEMP TODAY. MOS GUIDANCE SOME 7 TO 9
DEGREES TOO WARM ON SUNDAY AND UNDERCUT GFS MOS GUIDANCE BY ALMOST 5
DEGREES.

NEXT COLD FRONT EXPECTED TO PUSH THROUGH THE PANHANDLES TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING. ANOTHER STRONGER COLD FRONT WITH
MODIFIED CANADIAN AIR TO PUSH THROUGH THE PANHANDLES LATE FRIDAY INTO
EARLY SATURDAY. LACK OF LOW LEVEL MOISTURE WILL PRECLUDE CHANCES FOR
PRECIP...HOWEVER MOSTLY CLOUDY SKIES EXPECTED. A GRADUAL WARM UP LATE
IN THE WEEKEND INTO EARLY NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
ALTHOUGH WIND SPEEDS EXPECTED TO INCREASE TODAY...FEEL THAT WIND
SPEEDS NOT AS HIGH AS PREVIOUSLY THOUGHT DUE TO EXTENSIVE CLOUD
COVER. THE CLOUD COVER SHOULD ALSO KEEP TEMPS DOWN THEREFORE KEEPING
RH VALUES UP. WITH MINIMUM RH VALUES FORECAST AROUND 30 PERCENT OR
GREATER...WILL HOLD OFF ISSUING A FIRE DANGER STATEMENT TODAY. NO
FIRE WEATHER CONCERNS EXPECTED THROUGH THE NEXT SEVERAL DAYS.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

OK...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

08/14
Hazardous weather outlook, Dec 22, 1:35 PM CST, 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CST MON DEC 22 2008

OKZ001>003-TXZ001>020-231200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
135 PM CST MON DEC 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AS A LOW PRESSURE SYSTEM APPROACHES THE REGION...THE SURFACE PRESSURE
GRADIENT WILL TIGHTEN...RESULTING IN STRONG WINDS. SOUTH WINDS ARE
EXPECTED TO REACH SPEEDS OF 25 TO 35 MPH ACROSS MUCH OF THE AREA.
THEREFORE...A WIND ADVISORY IS IN EFFECT THROUGH 7 PM CST
FOR THE OKLAHOMA PANHANDLE AND ALL BUT THE SOUTHEAST CORNER OF THE
TEXAS PANHANDLE. OVER THE SOUTHEAST TEXAS PANHANDLE...CAUTION IS
ADVISED ON ALL AREA LAKES TODAY AND TONIGHT AS SOUTH WINDS MAINTAIN
SPEEDS OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NUNEZ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:00 AM CSTWind AdvisoryAMABeaver, Cimarron, Texas15 hr

Nearby

High Wind Warnings in Oklahoma, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.